Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Topeka, KS

May 22, 2004Clay County, Cloud County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 22, 2004, 11:29 PM CDT for Clay County, Cloud County, Washington County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2004, 11:29 PM CDT (04:29 UTC)
Expired
May 23, 2004, 12:15 AM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Clay County, KS, Cloud County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 11:56 PM CDTTSTM WND GST 60Miltonvale, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 10:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2741 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
1.7
Supercell composite
21.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS53 KTOP 230429
SVRTOP
KSC027-029-201-230515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1129 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1215 AM CDT

* AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF HOLLENBURG TO 6
  MILES NORTHEAST OF CLYDE TO 7 MILES SOUTHWEST OF AURORA...OR ALONG
  A LINE EXTENDING FROM 24 MILES WEST OF MARYSVILLE TO 19 MILES EAST
  OF CONCORDIA TO 14 MILES SOUTH OF CONCORDIA...MOVING EAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  VINING
  CLIFTON
  WASHINGTON
  MILTONVALE
  LINN
  PALMER
  HANOVER
  GREENLEAF
  IDANA
  MORGANVILLE
  BARNES

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR SOUTHEASTERN 
CLOUD AND NORTHWESTERN WASHINGTON COUNTIES.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3998 9723 3975 9734 3964 9735 3963 9746
          3932 9784 3932 9723 3958 9697 3959 9683
          3999 9681

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:45 PM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, May 22, 3:45 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SAT MAY 22 2004

.DISCUSSION...
MODELS CONTINUE PROGRESSION OF SEVERAL BOUNDARIES THROUGH THE AREA
THE NEXT WEEK. FIRST SIGNIFICANT BOUNDARY WITH GOOD UPPER SUPPORT
MOVING THROUGH TONIGHT. MUCH DRYER AIR SHOULD OVERSPREAD THE AREA
LATE TONIGHT AND EARLY SUNDAY. STRONG MOISTURE ADVECTION MAY LEAD TO
SOME ELEVATED CONVECTION LATE SUNDAY NIGHT EASTERN PORTION OF CWA.
THEN ANOTHER BOUNDARY MOVES THROUGH LATE MONDAY...APPEARS TO BE
MAINLY A DRY LINE TYPE BOUNDARY BUT STILL GIVING MOST OF CWA A
CHANCE FOR MORE STORMS BY MONDAY AFTERNOON. COOLER AIR SETTLES INTO
THE AREA FOR MIDWEEK...BUT STILL ENOUGH LIFT AND MOISTURE WITH
WESTERLY FLOW ALOFT FOR LINGERING CHANCES FOR SHOWERS AND PERHAPS
THUNDER FOR ALL OR PARTS OF CWA UNTIL WEDNESDAY EVENING. SHORT WAVE
H5 RIDGING SHOULD THEN GIVE AREA A BREAK IN ACTION UNTIL ANOTHER
WAVE IS EJECTED LATE THURSDAY FROM MEAN TROF POSITION IN THE WEST.
THIS WAVES TIMING AND AMPLITUDE REALLY IN QUESTION AT THIS TIME.
EARLIER (00Z) GFS HAD MUCH STRONGER AND FASTER WAVE MOVING INTO THE
PLAINS. OTHER MODELS AND ENSEMBLES SUPPORT SLOWER MOVEMENT. WILL
INCLUDE SOME LOWER POPS LATE THURSDAY AND EARLY FRIDAY WITH THIS
WAVE...BUT CONFIDENCE VERY LOW. BY MEMORIAL DAY WEEKEND...MUCH MORE
SIGNIFICANT FULL LATITUDE WAVE APPROACHES THE CENTRAL PLAINS...AND
HAVE A BIT MORE CONFIDENCE INTRODUCING SOME LOWER POPS NEXT
SATURDAY. GIVEN MEMORIAL DAY WEEKEND...AND STRENGTH OF UPPER SYSTEM
APPROACHING...THOUGHT IT PRUDENT TO MENTION SOME PRECIPITATION AT
THIS TIME.

TEMPERATURE WISE...AFTER MIDWEEK COOLING...WOULD NOT BE SURPRISED TO
SEE TEMPERATURES MUCH WARMER THAN THOSE FORECAST BY HPC...ESPECIALLY
IF 12Z GFS H850 TEMPS VERIFY. WILL AWAIT LATER RUNS...BUT FOR NOW
WILL KEEP TEMPERATURES IN THE 80S CWA-WIDE THURSDAY-SATURDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 22, 3:52 PM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SAT MAY 22 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-231000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
352 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL THE AREA
TONIGHT...MAINLY BEFORE MIDNIGHT OVER NORTHCENTRAL AND EXTREME
NORTHEAST KANSAS...THEN AFTER MIDNIGHT OVER NORTHEAST AND EASTCENTRAL
KANSAS. THE MAIN THREAT WITH BE LARGE HAIL AND DAMAGING
WIND...ALTHOUGH ISOLATED TORNADOS COULD NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS SUNDAY
NIGHT. THERE IS ALSO ANOTHER CHANCE FOR THUNDERSTORMS MONDAY
AFTERNOON THROUGH WEDNESDAY...AND AGAIN THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 22, 9:05 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             1 ESE REPUBLIC          39.92N 97.80W
05/22/2004  0.75 INCH        REPUBLIC           KS   TRAINED SPOTTER

0856 PM     TORNADO          5 NE REPUBLIC           39.97N 97.75W
05/22/2004                   REPUBLIC           KS   STORM CHASER

            BRIEF TOUCHDOWN

&&
Local storm report, May 22, 10:24 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1024 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 N REPUBLIC            39.97N 97.82W
05/22/2004  0.75 INCH        REPUBLIC           KS   LAW ENFORCEMENT

            SHERIFF DEPUTIES REPORTING HAIL AND WIND GUSTS TO 60 MPH
            FROM NORTH OF REPUBLIC TO NEAR COURTLAND.

&&

BN
Local storm report, May 22, 10:47 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     6 N GLASCO              39.44N 97.84W
05/22/2004  60 MPH           CLOUD              KS   TRAINED SPOTTER

&&

BN
Special weather statement, May 22, 10:52 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1052 PM CDT SAT MAY 22 2004

KSZ008>012-020>024-034>038-230900-
BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-MARSHALL-MORRIS-NEMAHA-
OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
HIAWATHA...JUNCTION CITY...MANHATTAN AND MARYSVILLE
1052 PM CDT SAT MAY 22 2004

...TORNADO WATCH NUMBER 256 REMAINS IN EFFECT...

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          OTTAWA                GEARY
  WABAUNSEE             DICKINSON             MORRIS

SOME CITIES STILL IN THE TORNADO WATCH...

  ABILENE               JUNCTION CITY         MANHATTAN
  CLAY CENTER           CONCORDIA             MARYSVILLE
  HIAWATHA
Local storm report, May 22, 11:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             MUNDEN                  39.91N 97.54W
05/22/2004  0.88 INCH        REPUBLIC           KS   TRAINED SPOTTER

&&

BN
Local storm report, May 22, 11:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1116 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             7 W CLYDE               39.59N 97.53W
05/22/2004  0.88 INCH        CLOUD              KS   LAW ENFORCEMENT

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:20 PM CDTSevere Thunderstorm WarningTOPRepublic40 min
May 22, 8:37 PM CDTTornado WarningTOPRepublic38 min
May 22, 10:01 PM CDTSevere Thunderstorm WarningTOPRepublic44 min
May 22, 10:35 PM CDTSevere Thunderstorm WarningTOPCloud, Republic40 min
May 22, 11:03 PM CDTSevere Thunderstorm WarningTOPCloud, Washington27 min
May 22, 11:51 PM CDTSevere Thunderstorm WarningTOPClay, Ottawa39 min
May 22, 11:59 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.